Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 54 (21), 2461-77

Management of Acute Extrapyramidal Effects Induced by Antipsychotic Drugs

Affiliations
Review

Management of Acute Extrapyramidal Effects Induced by Antipsychotic Drugs

L C Holloman et al. Am J Health Syst Pharm.

Abstract

The management of acute extrapyramidal effects (EPEs) induced by antipsychotic drugs is reviewed. EPEs associated with antipsychotics include acute dystonias, pseudoparkinsonism, and akathisia. Acute dystonias consist of abnormal muscle spasms and postures and usually occur three to five days after antipsychotic therapy begins or the dosage is increased. Acute dystonias should be treated with anticholinergic medications or benzodiazepines. Antipsychotic-induced pseudoparkinsonism has the same clinical appearance as idiopathic parkinsonism. Symptoms generally appear within the first three months. Pseudoparkinsonism is managed by lowering the anti-psychotic dosage or by adding an anticholinergic agent or a mantadine; switching to a low-potency agent or an atypical antipsychotic may also help. Akathisia is characterized by subjective feelings of restlessness and anxiety and objective signs of motor activity, such as inability to sit still. This EPE appears days to weeks after antipsychotic exposure begins and can be difficult to manage. If reduction of the antipsychotic dosage or a switch to a less potent antipsychotic is not practical or effective, an anticholinergic, beta-blocker, or benzodiazepine may be added. Lipophilic beta-blockers, especially propranolol and metoprolol, appear to be the most effective treatments. Anticholinergic agents are commonly given to prevent acute dystonias, especially in high-risk patients, but long-term prophylaxis is controversial. Atypical antipsychotics may have less potential to induce EPEs. Options in the management of antipsychotic-associated EPEs include using the lowest effective dosage of antipsychotic, treating the reactions with medications, and changing the antipsychotic to one with less potential for inducing EPEs.

Similar articles

  • Treatment of Acute Neuroleptic-Induced Movement Disorders
    ME Tonda et al. Pharmacotherapy 14 (5), 543-60. PMID 7997388. - Review
    Acute extrapyramidal syndromes (EPS), including dystonia, parkinsonism, and akathisia, are associated with the use of virtually all neuroleptic agents. They may be allevi …
  • [Antipsychotic-induced Motor Symptoms in Schizophrenic psychoses-Part 1 : Dystonia, Akathisia Und Parkinsonism]
    D Hirjak et al. Nervenarzt 90 (1), 1-11. PMID 30128734. - Review
    Acute antipsychotic-induced movement disorders (AIMD) are clinically relevant since they are frequently associated with high subjective distress, and since over the long- …
  • [Akathisia]
    M Brüne et al. Fortschr Neurol Psychiatr 65 (9), 396-406. PMID 9417423. - Review
    The syndrome of akathisia typically consists of a subjective component, e.g. inner restlessness and an urge to move, and observable symptoms such as restless legs and ina …
  • Managing Antipsychotic-Induced Acute and Chronic Akathisia
    CH Miller et al. Drug Saf 22 (1), 73-81. PMID 10647977. - Review
    Akathisia is a frequent and common adverse effect of treatment with antipsychotic (neuroleptic) drugs. This syndrome consists of subjective (feeling of inner restlessness …
  • The "Neuroleptic" Antipsychotic Drugs. 2. Neurologic Side Effects
    RJ Baldessarini. Postgrad Med 65 (4), 123-8. PMID 34142.
    The specific neurologic side effects of the antipsychotic agents include acute dystonias, parkinsonism, motor restlessness, and late choretoathetosis. Treatment of the ac …
See all similar articles

Cited by 10 PubMed Central articles

See all "Cited by" articles

MeSH terms

Feedback